Alert archive / Oregon / Beach Hazards Statements in 2022

Beach Hazards Statement 6, NWS Medford, OR

February 24, 2022Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Feb 24, 2022, 12:21 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 26, 2022, 4:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2022, 12:21 PM PST (20:21 UTC)
In effect from
Feb 26, 2022, 4:00 AM PST
Expired
Feb 26, 2022, 10:00 PM PST
In force
18 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WHUS46 KMFR 242021
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1221 PM PST Thu Feb 24 2022

ORZ021-022-251200-
/O.NEW.KMFR.BH.S.0006.220226T1200Z-220227T0600Z/
South Central Oregon Coast-Curry County Coast-
1221 PM PST Thu Feb 24 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SATURDAY EVENING...

* WHAT...Moderate to high risk of sneaker waves expected. These
  are waves that have an unusually higher run up on beaches when
  compared to other observed waves.

* WHERE...Beaches along the southern Oregon Coast, including the 
  beaches of Douglas, Coos and Curry Counties.

* WHEN...From late Friday night through Saturday evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* ADDITIONAL DETAILS...The sneaker wave threat is highest during
  incoming high tide Saturday morning, which occurs between 700
  and 800 am PST. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
4 follow-up statements
553 
WHUS46 KMFR 251128
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
328 AM PST Fri Feb 25 2022

ORZ021-022-261200-
/O.CON.KMFR.BH.S.0006.220226T1200Z-220227T0600Z/
South Central Oregon Coast-Curry County Coast-
328 AM PST Fri Feb 25 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH SATURDAY EVENING...

* WHAT...Moderate to high risk of sneaker waves expected. These 
  are waves that have an unusually higher run up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the southern Oregon Coast, including the 
  beaches of Douglas, Coos and Curry Counties.

* WHEN...From late tonight through Saturday evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* ADDITIONAL DETAILS...The sneaker wave threat is highest during 
  incoming high tide Saturday morning, which occurs between 700 
  and 800 am PST.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
768 
WHUS46 KMFR 261200
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
400 AM PST Sat Feb 26 2022

ORZ021-022-262200-
/O.CON.KMFR.BH.S.0006.000000T0000Z-220227T0600Z/
South Central Oregon Coast-Curry County Coast-
400 AM PST Sat Feb 26 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Moderate to high risk of sneaker waves expected. These 
  are waves that have an unusually higher run up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the southern Oregon Coast, including the 
  beaches of Douglas, Coos and Curry Counties.

* WHEN...Through this evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* ADDITIONAL DETAILS...The sneaker wave threat is highest during 
  incoming high tide Saturday morning, which occurs between 700 
  and 800 am PST.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
640 
WHUS46 KMFR 262135
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
135 PM PST Sat Feb 26 2022

ORZ021-022-270600-
/O.CON.KMFR.BH.S.0006.000000T0000Z-220227T0600Z/
South Central Oregon Coast-Curry County Coast-
135 PM PST Sat Feb 26 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Moderate to high risk of sneaker waves expected. These 
  are waves that have an unusually higher run up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the southern Oregon Coast, including the 
  beaches of Douglas, Coos and Curry Counties.

* WHEN...Through this evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
894 
WHUS46 KMFR 270536
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
936 PM PST Sat Feb 26 2022

ORZ021-022-270645-
/O.EXP.KMFR.BH.S.0006.000000T0000Z-220227T0600Z/
South Central Oregon Coast-Curry County Coast-
936 PM PST Sat Feb 26 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM PST THIS
EVENING...

The sneaker wave threat is coming to an end. That being said, wave
heights will still be high, and rocks, logs, and jetties will
continue to be unsafe tonight. Please continue to use caution on 
any Oregon beaches tonight.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Feb 24, 9:33 AM PST, 2 hours 48 minutes earlier.

Area forecast discussion, Feb 24, 9:33 AM PST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Medford OR
933 AM PST Thu Feb 24 2022

.UPDATE...

Forecast remains on track this morning with a large deck of upper
level cirrus moving in. This might keep daytime highs slightly
cooler than what we have in the forecast, but we stayed with the
night shift forecast. Our main focus for today will be the
potential for more freezing temperatures along the coast tonight.

&&

.SHORT TERM.../Issued 315 AM PST Thu Feb 24 2022/

(This morning 2/24/22- Saturday Morning 2/26/22)...

Satellite imagery shows clear skies tonight across our area.
Temperatures are expected to be frigid this morning with lows
approaching records for several locations. Although records did
not work out with some of our more populated locations yesterday,
due to cloud cover, expect morning temps to be as cold or colder.

We are between a ridge to the west and a disturbance to the east.
Increasing moisture is expected to filter into our area later
today, however precipitation is largely not anticipated. Expect
higher dewpoints and maybe a stray flurry/drizzle this afternoon.

Ultimately, the dry pattern will continue into Friday as the ridge
keeps progressing across southern Oregon and northern California.
Resulting temperatures will trend warmer through Saturday morning.
Admittedly, frost/freeze products may continue to be needed at the
immediate coast each morning. Will go with a Freeze Watch, and the
next shift evaluating ensemble guidance in order to determine the
extent to where Freeze Warnings will be necessary tonight. -Schaaf

.LONG TERM...(Previous Long Term written 2/23/22...For Saturday
2/26/22 through Thursday 3/3/22)...An active pattern is in store
late Saturday through early next week. Ensembles remain in good
agreement that a front will gradually move into the area from the
west Saturday night into Sunday and weaken the ridge over the
area. With this front oriented north to south and moving into the
ridge, expect mainly light precipitation (with locally moderate
precipitation in the coastal mountains) with the best chance for
measurable precipitation will be from the Cascades west. Snow
levels are forecast around 3500 to 4500 feet Saturday night into
Sunday morning. However expect mainly light precipitation with
this front with only light snow accumulations on the higher
passes. Snow levels are then forecast to rise to 4500- 5500 feet
Sunday afternoon as some showers linger across the area.

Next a stronger and moister front is then forecast to move towards
the PacNW coast Sunday night and gradually inland  Monday into
Tuesday. Models and ensembles show a weak atmospheric river set up
with a plume of strong moisture extending from west to east aimed at
the PacNW coast. The low pressure associated with the front is
forecast to track northward Sunday night just off the Washington and
British Columbia coast with a trailing front extending from south to
southwest  along and off the Washington and Oregon coasts. There
remains variability in the ensemble solutions on how far
precipitation will spread inland over the area Sunday night into a
Monday morning, with the front stalled near the coast. With this
setup, expect to see the best chances for precipitation along the
coast and into portions of the west side (Cascades west).

As a second frontal system moves into the area late Monday and
Tuesday, there is better agreement in the model solutions that
precipitation will spread inland. The track of the low pressure
centers and location of where the best moisture sets up will be a
significant factor in determining how much precipitation falls over
the area late Monday through Tuesday night. Coastal areas may see
moderate to locally heavy precipitation. The National Blend of
Models shows a 40-60 % chance for 0.5 inches of rain in 24 hours or
1.0 inches of rain in 48 hours for areas along the coast and into
the coastal mountains as well as into portions of western Siskiyou
County. Otherwise, inland areas are more likely to see lighter
precipitation Monday night through Tuesday night. Snow levels are
forecast to be high, around 6500 to 7000 feet. So most the
precipitation that arrives will fall as rain.

With continued variability in the model solutions on the strength
and/or track of these systems late Saturday through Tuesday night,
we will monitor the forecast and continue to provide updates. -CC

&&

.AVIATION...24/18Z TAFs...VFR conditions will prevail everywhere
through Friday morning. A weak upper trough will bring some BKN VFR
ceilings to the area today, but these should thin out and move away
this afternoon and evening. -Spilde

&&

.MARINE...Updated 200 AM PST Thursday 24 February 2022...North to
northeast winds will persist through this evening with the
steepest seas from Cape Blanco southward. Winds and seas will
subside tonight with light offshore winds Friday. South winds
will increase late Friday night and Saturday as a front approaches
the area. South winds will strengthen and seas will build
Saturday evening into Sunday morning as the front moves across
the area. Gale force winds are possible with the front. Winds
will diminish behind the front Sunday, but long period west to
southwest swell may bring a mix of steep to very steep seas to the
waters. Another front will move into the area Monday.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late tonight through Friday morning for
     ORZ021-022.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 1 AM PST Friday for PZZ356-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 3:08 AM PSTFreeze WatchMFRCoos, Curry, Douglas11 hr
Feb 24, 2:00 PM PSTGale WatchMFR24 hr
Feb 24, 2:14 PM PSTFrost AdvisoryMFRCurry18 hr
Feb 24, 2:14 PM PSTFreeze WarningMFRCoos, Curry, Douglas18 hr

Nearby

Beach Hazards Statements in Oregon, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.